Alert archive / Louisiana / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 142, NWS New Orleans, LA

July 22, 2000Saint Helena Parish, Tangipahoa Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Jul 22, 2000, 3:25 PM CDT for Saint Helena Parish, Tangipahoa Parish, Louisiana. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 22, 2000, 3:25 PM CDT (20:25 UTC)
Expired
Jul 22, 2000, 4:30 PM CDT
In force
65 min
Issued by
NWS New Orleans, LA
Area
Whole counties

Counties Saint Helena Parish, LA, Tangipahoa Parish, LA

What was reported inside it

TimeReportWhereRemark
Jul 22, 4:30 PM CDTThunderstorm WindKentwood, LAA few trees were blown down along Wyandotte Road.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.4 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2000-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2327 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2000-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2327 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
754 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
-30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

996 
WUUS54 KLIX 222025
SVRNEW
LAC091-105-222130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
325 PM CDT SAT JUL 22 2000

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. HELENA PARISH IN SOUTHEAST LOUISIANA
  TANGIPAHOA PARISH IN SOUTHEAST LOUISIANA

* UNTIL 430 PM CDT

* AT 320 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTHWEST OF KENTWOOD...OR ABOUT 13
  MILES NORTH OF GREENSBURG...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KENTWOOD AT 335 PM CDT
  WILMER AT 400 PM CDT

LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER
IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NEW ORLEANS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:25 PM CDT, 1 hour earlier.

Area forecast discussion, Jul 22, 2:25 PM CDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
225 PM CDT SAT JUL 22 2000

MODELS ARE IN GENERAL AGREEMENT IN HANDLING THE QUASI-STATIONARY LOW
LEVEL BOUNDARY IN PERSISTENCE THROUGH 48 HOURS AND BEYOND. DEEPENING
AMPLIFICATION OF RETROGRADING TROUGH AT H50 WILL INCREASE
INSTABILITY WITH COLD AIR ADVECTION...SHORT-WAVE PROGRESSIONS AND
VORTICITY ADVECTION TRENDS THROUGH TUESDAY. WILL BE GOING FAIRLY
CLOSE TO AVN WHICH IS A COMPROMISE OF THE OTHER MODELS AND CLOSER TO
SHORT-TERM TRENDS.

IN THE SHORT TERM...BELIEVE THE CONVECTION WILL BREAK OUT IN
WIDESPREAD COVERAGE GENERALLY FROM KMCB-KHUM EASTWARD. AS A RESULT
WILL HANDLE WITH A REMAINDER OF THIS AFTERNOON GROUPING TO ADDRESS
CONVECTIVE TRENDS AND SEVERITY. THEREAFTER...TEND TO COMPROMISE ON
MODEL AND CONTINUITY TEMPS AND POPS.

IN THE EXTENDED...REMARKABLY DIFFERENT PATTERN FROM TYPICAL SUMMER
WITH DEEP TROUGHING ALOFT OVER THE REGION WHICH SHOULD MAINTAIN GOOD
CHANCE POPS THROUGH THURSDAY. TEMPS WILL BE NEAR CLIMATOLOGY DURING
THE PERIOD.

MCB 70/93/67/91 2615    BTR 73/92/69/91 2625
MSY 77/92/75/91 2725    GPT 73/92/73/90 2715

.NEW...NONE.
LA...XNONE.
MS...NONE.
24

In the hours before

Special weather statement, Jul 22, 10:20 AM CDT, 5 hours 5 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-221930-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1020 AM CDT SAT JUL 22 2000

...THERE IS A CHANCE FOR SEVERE THUNDERSTORMS TODAY...

A STATIONARY FRONT EXTENDING FROM HATTIESBURG MISSISSIPPI TO
ALEXANDRIA LOUISIANA WILL BE THE FOCUS OF THUNDERSTORM DEVELOPMENT
DURING THE EARLY AFTERNOON HOURS. SEA AND LAKE BREEZES WILL ALSO
AID IN THUNDERSTORM DEVELOPMENT.

THE PRIMARY THREAT OF SEVERE WEATHER WILL BE DAMAGING WIND GUSTS OF
55 TO 65 MPH...DIME TO NICKEL SIZED HAIL AND FREQUENT DEADLY
LIGHTNING. ISOLATED WEAK TORNADOES CAN NOT BE RULED OUT THIS
AFTERNOON. RAINFALL WILL ALSO BE LOCALLY HEAVY BUT MOST STORMS SHOULD
MOVE STEADILY AT 15 TO 20 MPH. THE MAIN TIME OF SEVERE WEATHER THREAT
WILL BE FROM NOON THROUGH 5 PM MAINLY NORTH OF LAKE PONTCHARTRAIN AND
THE SOUTHERN MISSISSIPPI COUNTIES. A THREAT FOR SEVERE WEATHER WILL
EXIST SOUTH OF THE TIDAL LAKES GENERALLY FROM 2 PM THROUGH SUNSET.

IN ADDITION...THE HIGHLY UNSTABLE AIRMASS WILL BE CAPABLE OF
WATERSPOUT DEVELOPMENT IN THE COASTAL MARSHES AND WATERS DURING THE
LATE MORNING AND EARLY AFTERNOON HOURS. MARINERS SHOULD KEEP A
CLOSE EYE ON THE WEATHER IN THEIR AREA AND MOVE AWAY FROM ANY
WATERSPOUTS.

EMERGENCY MANAGERS AND LOCAL LAW ENFORCEMENT OFFICIALS SHOULD STAFF
ACCORDINGLY THIS AFTERNOON FOR A SEVERE WEATHER POTENTIAL. STORM
SPOTTERS MAY BE ACTIVATED THIS AFTERNOON IN SOME LOCATIONS. THE
GENERAL PUBLIC SHOULD PAY CLOSE ATTENTION TO THE WEATHER AND BE
PREPARED TO TAKE NECCESARY PRECAUTIONS SHOULD THREATENING WEATHER
DEVELOP. STAY TUNED TO LOCAL AND CABLE TV...LOCAL RADIO AND NOAA
WEATHER RADIO FOR STATEMENTS AND POSSIBLE WARNINGS THROUGHOUT THE
DAY.

FOR MORE WEATHER INFORMATION VISIT OUR WEB-SITE AT
WWW.SRH.NOAA.GOV/LIX (ALL LOWER CASE).

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 4:31 PM CDTSevere Thunderstorm WarningLIXSaint Helena59 min
Jul 22, 5:01 PM CDTSevere Thunderstorm WarningLIXWest Feliciana59 min
Jul 22, 5:11 PM CDTSevere Thunderstorm WarningLIXWashington49 min
Jul 22, 6:13 PM CDTSevere Thunderstorm WarningLIXSaint Tammany32 min
Jul 22, 6:32 PM CDTTornado WarningLIXSaint Tammany28 min
Jul 22, 6:44 PM CDTTornado WarningLIXTangipahoa16 min
Jul 22, 6:54 PM CDTTornado WarningLIXSaint Tammany, Tangipahoa66 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.